DVT Kills Teenager Who Took the Pill to Cure Acne
Byline: Chris Brooke
A TEENAGER who had been prescribed a contraceptive pill to clear up her acne died after suffering a blood clot, an inquest heard yesterday.
Hours before her death, Shannon Deakin, 16, had gone to an out-of-hours surgery with 'knife-like' pains in her thigh.
She saw a newly-qualified locum GP, Dr Karim Mohammed, who excluded deep vein thrombosis as a cause and gave her antibiotics instead. He told Shannon to see her family doctor within two days if she wasn't feeling better, but she died 12 hours later.
An inquest was told the midwifery student had been prescribed the oral contraceptive Dianette by her GP. The pill is known to carry a higher risk of developing blood clots compared to similar pills.
Shannon had been taking the Pill for a month before coming off it four weeks before she died on December 4 last year.
A post-mortem examination showed she died from a pulmonary embolism caused by a blood clot moving from her leg to her chest, which the pathologist described as 'extremely rare'.
Consultant haematologist Dr Rhona Maclean told the hearing that the risk of Shannon developing a thrombosis from taking Dianette was 'very low'.
But she said: 'It would be at its highest in the first six months of taking the Pill.' During the month Shannon was taking Dianette, the risk of having a thrombosis was estimated to be '15 to 25 in every 100,000'.
Her GP had prescribed the Pill after the teenager complained of acne on her back, chest and face.
The inquest at Sheffield was told Dr Mohammed was on call at the walk-in clinic in Barnsley Hospital when Shannon came in complaindeclared ing of pain from her abdomen to her groin. …